Case report shows unexpected hair regrowth in a male with androgenetic alopecia using bicalutamide, highlighting potential implications.
Androgenetic alopecia (AGA) is the most common cause of non-scarring hair loss in men. Although topical minoxidil and oral finasteride are established treatments, some patients show limited clinical response despite prolonged therapy. Evidence on the use of oral bicalutamide in male AGA remains scarce because of concerns about systemic adverse effects. We report the case of a 45-year-old man with treatment-resistant AGA who experienced clinically apparent hair regrowth during oral bicalutamide exposure after an inadequate response to conventional therapies. Treatment was accompanied by gynecomastia, mastodynia, decreased libido, erectile dysfunction, and mild elevations in hepatic enzymes, leading to drug discontinuation. Clinical adverse effects resolved after withdrawal of bicalutamide; however, follow-up hormonal evaluation and liver function tests were unavailable. This case describes a temporal association between androgen receptor blockade, clinically apparent hair regrowth, and clinically significant adverse effects. Although the findings provide additional insight into the role of androgen receptor signaling in AGA, they should not be interpreted as evidence supporting the use of oral bicalutamide in male patients. Further controlled studies are needed to better define the safety profile and potential role of androgen receptor antagonism in androgenetic alopecia.
No takes yet. Share an insight, caveat, or question.
Coronado et al. (2026) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context:
More from Cureus